Advanced Search
Article Contents
Article Contents

Error bounds for Euler approximation of linear-quadratic control problems with bang-bang solutions

Abstract Related Papers Cited by
  • We analyze the Euler discretization to a class of linear-quadratic optimal control problems. First we show convergence of order $h$ for the optimal values of the objective function, where $h$ is the mesh size. Under the additional assumption that the optimal control has bang-bang structure we show that the discrete and the continuous controls coincide except on a set of measure $O(\sqrt{h})$. Under a slightly stronger assumption on the smoothness of the coefficients of the system equation we obtain an error estimate of order $O(h)$.
    Mathematics Subject Classification: Primary: 49J15; Secondary: 49M25, 49N10, 49J30.


    \begin{equation} \\ \end{equation}
  • [1]

    W. Alt, On the approximation of infinite optimization problems with an application to optimal control problems, Appl. Math. Optim., 12 (1984), 15-27.doi: 10.1007/BF01449031.


    W. Alt, Local stability of solutions to differentiable optimization problems in Banach spaces, J. Optim. Theory Appl., 70 (1991), 443-466.doi: 10.1007/BF00941297.


    W. Alt, Discretization and mesh-independence of Newton's method for generalized equations, in "Mathematical Programming with Data Perturbations V" (ed. A. V. Fiacco), Lecture Notes in Pure and Applied Mathematics 195, Marcel Dekker, (1997), 1-30.


    W. Alt, R. Baier, M. Gerdts and F. Lempio, Approximations of linear control problems with bang-bang solutions, Optimization, DOI: 10.1080/02331934.2011.568619, (2011).doi: 10.1080/02331934.2011.568619.


    W. Alt and N. Bräutigam, Finite-difference discretizations of quadratic control problems governed by ordinary elliptic differential equations, Comp. Optim. Appl., 43 (2009), 133-150.doi: 10.1007/s10589-007-9129-6.


    W. Alt and U. Mackenroth, Convergence of finite element approximations to state constrained convex parabolic boundary control problems, SIAM J. Control Optim., 27 (1989), 718-736.doi: 10.1137/0327038.


    W. Alt and M. SeydenschwanzRegularization and discretization of linear-quadratic control problems, Control Cybernet., to appear.


    R. Baier, I. A. Chahma and F. Lempio, Stability and convergence of Euler's method for state-constrained differential inclusions, SIAM J. Optim., 18 (2007), 1004-1026.doi: 10.1137/060661867.


    W. J. Beyn and J. Rieger, Numerical fixed grid methods for differential inclusions, Computing, 81 (2007), 91-106.doi: 10.1007/s00607-007-0240-4.


    I. A. Chahma, Set-valued discrete approximation of state-constrained differential inclusions, Bayreuth. Math. Schr., 67 (2003), 3-161.


    K. Deckelnick and M. Hinze, A note on the approximation of elliptic control problems with bang-bang controls, Comp. Optim. Appl., DOI: 10.1007/s10589-010-9365-z, (2010).doi: 10.1007/s10589-010-9365-z.


    V. Dhamo and F. Tröltzsch, Some aspects of reachability for parabolic boundary control problems with control constraints, Comp. Optim. Appl., DOI: 10.1007/s10589-009-9310-1, (2010).doi: 10.1007/s10589-009-9310-1.


    A. L. Dontchev and E. M. Farkhi, Error estimates for discretized differential inclusions, Computing, 41 (1989), 349-358.doi: 10.1007/BF02241223.


    A. L. Dontchev and W. W. Hager, Lipschitzian stability in nonlinear control and optimization, SIAM J. Control Optim., 31 (1993), 569-603.doi: 10.1137/0331026.


    A. L. Dontchev and W. W. Hager, The Euler approximation in state constrained optimal control, Math. Comp., 70 (2001), 173-203.doi: 10.1090/S0025-5718-00-01184-4.


    A. L. Dontchev, W. W. Hager and K. Malanowski, Error bounds for Euler approximation of a state and control constrained optimal control problem, Numer. Funct. Anal. Optim., 21 (2000), 653-682.doi: 10.1080/01630560008816979.


    I. Ekeland and R. Temam, "Convex Analysis and Variational Problems," North Holland, Amsterdam-Oxford, 1976.


    U. Felgenhauer, On stability of bang-bang type controls, SIAM J. Control Optim., 41 (2003), 1843-1867.doi: 10.1137/S0363012901399271.


    U. Felgenhauer, The shooting approach in analyzing bang-bang extremals with simultaneous control switches, Control Cybernet., 37 (2008), 307-327.


    U. Felgenhauer, Directional sensitivity differentials for parametric bang-bang control problems, in "Lecture Notes Comp. Sci., Vol. 5910" (eds. I. Lirkov et al.), Springer-Verlag, (2010), 264-271.


    U. Felgenhauer, L. Poggiolini and G. Stefani, Optimality and stability result for bang-bang optimal controls with simple and double switch behaviour, Control Cybernet., 38 (2009), 1305-1325.


    M. R. Hestenes, "Calculus of Variations and Optimal Control Theory," Robert E. Krieger Publ. Co., 1980.


    M. Hinze, A variational discretization concept in control constrained optimization: The linear-quadratic case, Comp. Optim. Appl., 30 (2005), 45-61.doi: 10.1007/s10589-005-4559-5.


    K. Malanowski, C. Büskens and H. Maurer, Convergence of approximations to nonlinear optimal control problems, in "Mathematical Programming with Data Perturbations V" (ed. A. V. Fiacco), Lecture Notes in Pure and Applied Mathematics 195, Marcel Dekker, (1997), 253-284.


    H. Maurer, C. Büskens, J.-H. R. Kim and C. Y. Kaya, Optimization methods for the verification of second-order sufficient conditions for bang-bang controls, Optimal Control Appl. Methods, 26 (2005), 129-156.doi: 10.1002/oca.756.


    H. Maurer and N. P. Osmolovskii, Second order sufficient conditions for time optimal bang-bang control, SIAM J. Control Optim., 42 (2004), 2239-2263.doi: 10.1137/S0363012902402578.


    P. Merino, F. Tröltzsch and B. Vexler, Error estimates for the finite element approximation of a semilinear elliptic control problem with state constraints and finite dimensional control space, ESAIM, Math. Model. Numer. Anal., 44 (2010), 167-188.doi: 10.1051/m2an/2009045.


    C. Meyer and A. Rösch, Superconvergence properties of optimal control problems, SIAM J. Contr. Optim., 43 (2004), 970-985.doi: 10.1137/S0363012903431608.


    B. Sendov and V. A. Popov, "The Averaged Moduli of Smoothness," Wiley-Interscience, 1988.


    J. Stoer and R. Bulirsch, "Introduction to Numerical Analysis," Springer-Verlag, 1994.


    V. M. Veliov, On the time-discretization of control systems, SIAM J. Control Optim., 35 (1997), 1470-1486.doi: 10.1137/S0363012995288987.


    V. M. Veliov, Error analysis of discrete approximations to bang-bang optimal control problems: the linear case, Control Cybernet., 34 (2005), 967-982.


    P. R. Wolenski, The exponential formula for the reachable set of a Lipschitz differential inclusion, SIAM J. Control Optim., 28 (1990), 1148-1161.doi: 10.1137/0328062.

  • 加载中

Article Metrics

HTML views() PDF downloads(149) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint